Alert archive / Colorado / High Wind Warnings in 2006

High Wind Warning 5, NWS Goodland, KS

September 16, 2006Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this high wind warning at Sep 16, 2006, 2:39 AM MDT for Yuma County, Colorado; Dundy County, Nebraska. It took effect at Sep 16, 2006, 10:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 2:39 AM MDT (08:39 UTC)
In effect from
Sep 16, 2006, 10:00 AM MDT
Expired
Sep 16, 2006, 2:55 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2909 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 160839
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
239 AM MDT SAT SEP 16 2006

...DAMAGING WINDS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA
TODAY...

.A STRONG STORM SYSTEM OVER THE NORTHERN ROCKIES WILL CONTINUE
MOVING SLOWLY EAST TODAY WHILE A COLD FRONT MOVES ACROSS THE TRI-
STATE AREA THIS AFTERNOON. STRONG WESTERLY WINDS WILL DEVELOP
ACROSS EASTERN COLORADO SPREADING EAST INTO WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON.

COZ090-NEZ079-161645-
/O.NEW.KGLD.HW.W.0005.060916T1600Z-060916T2300Z/
YUMA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
239 AM MDT SAT SEP 16 2006

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MDT
THIS AFTERNOON. 

WESTERLY WINDS WILL INCREASE BY LATE MORNING AS A COLD FRONT MOVES
ACROSS THE AREA. SUSTAINED WINDS AROUND 40 MPH WITH GUSTS TO 55
MPH WILL BE POSSIBLE THROUGH MID AFTERNOON BEFORE SUBSIDING LATER
THIS EVENING. THOSE TRAVELING ALONG HIGHWAY 385 OR HIGHWAY 59
SHOULD BE PREPARED FOR STRONG CROSS WINDS AND REDUCED VISIBILITIES
IN BLOWING DIRT.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DIRT...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING
IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE.

$$

COZ091-092-KSZ001>004-013-014-027-NEZ080-081-161645-
/O.NEW.KGLD.WI.Y.0028.060916T1600Z-060916T2300Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-WALLACE-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
SHARON SPRINGS...TRENTON...MCCOOK
339 AM CDT SAT SEP 16 2006 /239 AM MDT SAT SEP 16 2006/

...WIND ADVISORY IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 5 PM MDT /6 PM CDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS
MORNING TO 5 PM MDT /6 PM CDT/ THIS AFTERNOON. 

STRONG WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT LATE THIS
MORNING AND SPREAD EAST THROUGH THE AFTERNOON. SUSTAINED SPEEDS OF 35
MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE. WINDS WILL SUBSIDE BY
LATE AFTERNOON OR EARLY EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
2 follow-up statements
000 
WWUS73 KGLD 161637
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SAT SEP 16 2006

...DAMAGING WINDS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA
TODAY...

.A STRONG STORM SYSTEM OVER THE NORTHERN ROCKIES WILL CONTINUE
SLOWLY EAST TODAY WITH A COLD FRONT MOVING ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON. STRONG WESTERLY WINDS WILL DEVELOP
ACROSS NORTHEAST COLORADO AROUND MID DAY AND SPREAD INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON.

COZ090-NEZ079-162300-
/O.CON.KGLD.HW.W.0005.000000T0000Z-060916T2300Z/
YUMA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
1037 AM MDT SAT SEP 16 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON. 

WEST WINDS WILL INCREASE BY MID DAY AS A COLD FRONT MOVES INTO
THE AREA. SUSTAINED WINDS AROUND 40 MPH WITH GUSTS TO 55 MPH WILL
BE POSSIBLE THROUGH LATE AFTERNOON BEFORE SUBSIDING LATER THIS
EVENING. THOSE TRAVELING ALONG HIGHWAY 385 OR HIGHWAY 59 SHOULD BE
PREPARED FOR STRONG CROSS WINDS AND REDUCED VISIBILITIES IN
BLOWING DIRT.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DIRT...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

COZ091-092-KSZ001>004-013-014-027-NEZ080-081-162300-
/O.CON.KGLD.WI.Y.0028.000000T0000Z-060916T2300Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-WALLACE-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
SHARON SPRINGS...TRENTON...MCCOOK
1137 AM CDT SAT SEP 16 2006 /1037 AM MDT SAT SEP 16 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT /6 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MDT (6 PM CDT) THIS
AFTERNOON.

STRONG WEST WINDS WILL DEVELOP AROUND MID DAY AND SPREAD SOUTHEAST AS
A COLD FRONT MOVES INTO THE AREA BY LATE AFTERNOON. SUSTAINED WIND
SPEEDS OF 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. WINDS WILL
SUBSIDE BY EARLY EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

LOCKHART
000 
WWUS73 KGLD 162055
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SAT SEP 16 2006

...DAMAGING WINDS EXPECTED ACROSS PORTIONS OF THE TRI-STATE AREA
TODAY...

.A STRONG STORM SYSTEM OVER THE NORTHERN ROCKIES WILL CONTINUE TO
MOVE SLOWLY TO THE EAST TONIGHT WITH ITS ASSOCIATED COLD FRONT
MOVING ACROSS THE TRI- STATE REGION THIS EVENING. STRONG WESTERLY
WINDS WILL CONTINUE ACROSS THE TRI-STATE REGION THROUGH THIS
EVENING.

COZ090-NEZ079-170200-
/O.CAN.KGLD.HW.W.0005.000000T0000Z-060916T2300Z/
/O.EXB.KGLD.WI.Y.0028.060916T2100Z-060917T0200Z/
YUMA-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
255 PM MDT SAT SEP 16 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

STRONG WEST WINDS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
THROUGH THE EVENING. SUSTAINED WIND SPEEDS OF 35 MPH WITH GUSTS
TO 45 MPH ARE POSSIBLE. WINDS WILL SUBSIDE LATER THIS EVENING AS
THIS FRONT PUSHES TO THE EAST.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

KSZ015-016-028-029-041-042-170200-
/O.EXB.KGLD.WI.Y.0028.060916T2100Z-060917T0200Z/
SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...HOXIE...HILL CITY...OAKLEY...QUINTER...
TRIBUNE...LEOTI
355 PM CDT SAT SEP 16 2006 /255 PM MDT SAT SEP 16 2006/

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

STRONG WEST WINDS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
THROUGH THE EVENING. SUSTAINED WIND SPEEDS OF 35 MPH WITH GUSTS
TO 45 MPH ARE POSSIBLE. WINDS WILL SUBSIDE LATER THIS EVENING AS
THIS FRONT PUSHES TO THE EAST.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

COZ091-092-KSZ001>004-013-014-027-NEZ080-081-170200-
/O.EXT.KGLD.WI.Y.0028.060916T2100Z-060917T0200Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-WALLACE-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
SHARON SPRINGS...TRENTON...MCCOOK
355 PM CDT SAT SEP 16 2006 /255 PM MDT SAT SEP 16 2006/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

STRONG WEST WINDS AHEAD OF A STRONG COLD FRONT WILL CONTINUE
THROUGH THE EVENING. SUSTAINED WIND SPEEDS OF 35 MPH WITH GUSTS
TO 45 MPH ARE POSSIBLE. WINDS WILL SUBSIDE LATER THIS EVENING AS
THIS FRONT PUSHES TO THE EAST.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

CLK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 16, 1:49 AM MDT, 50 minutes earlier.

Area forecast discussion, Sep 16, 1:49 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
149 AM MDT SAT SEP 16 2006

.DISCUSSION...LARGE MID/UPPER TROUGH OVER THE PAC NW HAS MOVED
EASTWARD INTO THE GREAT BASIN AREA WITH SUBTLE H5 HEIGHT FALLS
ACROSS MUCH OF THE NORTHERN ROCKIES/NORTHERN PLAINS. H3 120+KT JET
WILL ROUND THE BASE OF THE H5 TROUGH AND EMERGE OVER THE NORTHERN
PLAINS TODAY WITH STRONG SUBSIDENCE EXPECTED ACROSS THE CENTRAL HIGH
PLAINS.

THE PRIMARY CONCERN FOR TODAY WILL BE STRONG WINDS AS A COLD FRONT
MOVES ACROSS THE AREA WITH STRONG LOW LEVEL CAA/STEEP LOW/MID LEVEL
LAPSE RATES AND 40KTS IN THE H85-H7 LAYER. HIGH WIND WARNING
CRITERIA APPEARS LIKELY ACROSS THE FAR NW ZONES WHERE SUSTAINED
WINDS WILL LIKELY REACH 35KTS WITH WIND ADVISORY CONDITIONS ACROSS
MUCH OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.
TEMPERATURES WILL BE A PROBLEM WITH STRONG LOW LEVEL CAA COMBINED
WITH DOWNSLOPE WESTERLY FLOW. EXPECT A SHARP GRADIENT ACROSS THE
AREA WITH LOW/MID 70S NORTHWEST AND LOWER 90S IN THE SOUTHEAST.

LITTLE TO TALK ABOUT THROUGH THE REMAINDER OF THE SHORT TERM PERIODS
AS THE TRI-STATE AREA REMAINS ON THE SUBSIDENT SIDE OF A LARGE
TROUGH MOVING ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES
AREA THROUGH MONDAY. THE NAM IS MORE AGGRESSIVE SENDING A SECONDARY
SHORT WAVE TROUGH INTO THE NORTHERN PLAINS ON MONDAY WITH ANOTHER
SURGE OF COOLER AIR. NOT READY TO JUMP ON THIS SCENARIO... HOWEVER
WILL TREND SLIGHTLY COOLER HOLDING HIGHS IN THE 60S. COOL MINIMUM
TEMPERATURES ARE EXPECTED THROUGH THE SHORT TERM PERIODS WITH
WIDESPREAD MID/UPPER 30S POSSIBLE SUNDAY NIGHT AND AGAIN ON MONDAY
NIGHT. A FROST ADVISORY MAY BE NEEDED IF THIS TREND PERSISTS.

DAYS 4 THROUGH 7...NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 5 PM
     MDT /6 PM CDT/ THIS AFTERNOON FOR KSZ001-KSZ002-KSZ003-
     KSZ004-KSZ013-KSZ014-KSZ027.

NE...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS AFTERNOON
     FOR NEZ080-NEZ081.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MDT THIS
     AFTERNOON FOR NEZ079.

CO...WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON
     FOR COZ091-COZ092.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MDT THIS
     AFTERNOON FOR COZ090.

&&

MCGUIRE
Hazardous weather outlook, Sep 15, 10:53 AM MDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI SEP 15 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1153 AM CDT FRI SEP 15 2006 /1053 AM MDT FRI SEP 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE
KANSAS AS A SURFACE TROUGH MOVES ACROSS THE TRI-STATE REGION. A
FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:39 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma17 hr

Nearby

High Wind Warnings in Colorado, 2006High Wind Warnings in Nebraska, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.